Winter Weather, Perry
- When
- January 12, 1:00 AM EST to January 13, 8:00 AM EST
- Where
- Perry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.737, -82.236 (the zone’s center; the record gives no point)
An arctic front swept through during the daylight hours on the 12th. Snow showers occurred well ahead of the front during the predawn hours on the 12th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An arctic front swept through during the daylight hours on the 12th. Snow showers occurred well ahead of the front during the predawn hours on the 12th. Snow showers and brief squalls occurred during the daylight hours. Clearing developed during the night.
Most of southeast Ohio just received a coating to 2 inches of snow. However, Perry County averaged 2 to 5 inches in 24 hours. A brief whiteout occurred during the early afternoon as the front swept through. New Lexington reported 5 inches of snow. A spotter in Bristol estimated 3 to 4 inches of snow. The temperature in New Lexington dropped to 9 below zero at dawn on the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 11, 7:08 PM EST, 5 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
708 PM EST MON JAN 11 2016
.SYNOPSIS...
CLIPPER AND REINFORCING FRONT TUESDAY. COLDEST AIR TUESDAY NIGHT
INTO WEDNESDAY. PSEUDO WARM FRONT WEDNESDAY NIGHT. MILDER THURSDAY.
A LOW PRESSURE SYSTEM CROSSES FRIDAY NIGHT AND SATURDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
700 PM UPDATE...
FCST ON TRACK.
PREV DISCN...
WINDS BACK TO THE SOUTH AHEAD OF A DEEPENING ALBERTA CLIPPER
DROPPING INTO THE GREAT LAKES TONIGHT. CLIPPER WILL BE QUICK
MOVING AND WILL BRING WHAT WILL BE THE FIRST ACCUMULATING SNOW
FOR THE SEASON FOR MANY LOCATIONS. SYSTEM WILL BE SLIGHTLY
MOISTURE STARVED...BUT SHOULD HAVE ACCESS TO GOOD CRYSTAL GROWTH
THE DENDRITE ZONE ALOFT. DEWPOINTS WILL BE CLIMBING INTO THE
TEENS TONIGHT AND LOWER 20S TOMORROW. MEANWHILE...AHEAD OF THE
COLD FRONT WITH THE CLIPPER...THE COAL FIELDS AND KANAWHA
VALLEY...AND DOWN INTO SOUTHWEST VIRGINIA...COULD CLIMB JUST ABOVE
FREEZING FOR HIGH TEMPERATURES TUESDAY...SO THIS COULD MAKE IT
DIFFICULT FOR SNOW TO ACCUMULATE WELL.
COLD FRONT SHOULD SPEED THROUGH THE CWA...WITH WEST NORTHWESTERLY
FLOW COMMENCING BEHIND IT.
NON DIURNAL TEMPERATURE TREND TONIGHT FOR THE SOUTHERLY WEAK WARM
ADVECTION...AND TUESDAY FOR WEAK TEMPERATURE INCREASES THROUGH THE
DAY.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
NO BIG CHANGES IN THE ARCTIC AIR FOR TUESDAY NIGHT INTO WEDNESDAY.
STILL HAVE THE LOWLANDS AND THE SOUTHERN MOUNTAINS GETTING AN INCH
OR LESS OF FLUFFY SNOW OVERNIGHT...WITH 2 TO 4 INCHES IN THE FAVORED
CENTRAL WV MOUNTAINS UPSLOPE AREAS.
BASING FCST ON THE COLDEST 850 MB TEMPS AROUND MINUS 18C FOR 06ZTO
12Z WEDNESDAY. LOWERED MIN TEMP TO BELOW ZERO AOA 4 THSD FT.
LOWERED WINDS SPEEDS 06Z TO 12Z WEDNESDAY FOR SOUTHERN COUNTIES AS
PRESSURE GRADIENT WEAKENS.
THE LAST OF THE FLURRIES AND SNOW SHOWERS FIGURED FOR WEDNESDAY
MORNING IN OUR NE COUNTIES. COULD SEE FLAKES EVEN WITH SCATTERED
CLOUDS.
STRONG WARM AIR ADVECTION WEDNESDAY AFTERNOON AND
EVENING...GENERATES PSEUDO WARM FRONTAL ACTION OVERNIGHT
WEDNESDAY NIGHT. BROUGHT OUR CHANCE POPS FURTHER SOUTH OVERNIGHT
WEDNESDAY NIGHT THAN PREVIOUSLY FCST...TO NEAR THE ROUTE 50
CORRIDOR. COULD BRING A PERIOD OF SNOW SHOWERS OR SNOW BEFORE
PULLING NORTH THURSDAY MORNING.
WARMED MAXIMUM TEMPERATURES SIGNIFICANTLY FOR THURSDAY AFTERNOON.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE REMAINS IN CONTROL OF THE WEATHER CONDITIONS THURSDAY
NIGHT INTO FRIDAY WITH SEASONAL TEMPERATURES. FOR FRIDAY NIGHT...A
LOW PRESSURE SYSTEM WILL BRING RAIN SHOWERS SPREADING FROM WEST TO
EAST FRIDAY NIGHT INTO SATURDAY. TEMPERATURES AT H850 WILL BE ABOVE
FREEZING AT LEAST THROUGH 18Z SATURDAY...SO PCPN SHOULD FALL AS
LIQUID ON THE ONSET...MIXING WITH SNOW LATER SATURDAY AND ENDING
WITH SNOW SHOWERS SATURDAY NIGHT. THEN...STRONG COLD ADVECTION TAKES
PLACE SATURDAY NIGHT AND SUNDAY TO CHANGE ALL PCPN TO SNOW. EXPECT
DAYTIME RAIN CHANGING TO NOCTURNAL SNOW AS TEMPERATURES FLUCTUATE
AROUND FREEZING.
USED THE SUPER BLEND AND THE NATIONAL BLEND OF MODELS FOR
MAXT...MINT...AND DEWPOINTS THROUGH THE PERIOD. THE NATIONAL BLEND
OF MODELS IS IN THE WARMER SIDE OF GUIDANCE SATURDAY NIGHT AND
SUNDAY. ADJUSTED DOWN PER COLD AIR ADVECTION EXPECTED.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
ALBERTA CLIPPER SYSTEM TO BRING SNOW AFTER 12Z TUE.
AFTER VFR MOST OF THE NT TONIGHT WITH A HIGH STRATOCU DECK IN
PLACE...SNOW SHOWERS OVERSPREAD THE AREA FROM W TO E QUICKLY FIRST
THING THU MORNING. AS IS COMMON WITH SNOW...IFR VSBYS LIKELY
WITHIN AN HOUR OF THE ONSET...WITH LOW END MVFR /1-2KFT/ CIGS AS
THE COLD FRONT ASSOCIATED WITH THE CLIPPER LOW ARRIVES. BRIEF IFR
CIGS OR AT LEAST SCATTERED STRATO-FRACTUS BELOW 1KFT ARE
POSSIBLE.
VSBYS IMPROVE TO VFR AND CIGS TO HIGH END MVFR /2-3KFT/ TUE
AFTERNOON AS THE SNOW DIMINISHES TO SCATTERED SNOW SHOWERS AND
FLURRIES ACROSS THE LOWLANDS. IFR SNOW SHOWERS WILL PERSIST
LONGER IN THE MOUNTAINS WHERE IFR CIGS ARE MORE LIKELY.
LIGHT S TO SE SFC FLOW OVERNIGHT WILL STRENGTHEN FROM THE S TO SW
TOWARD DAWN TUE...AND BECOME GUSTY FROM THE SW DURING THE DAYLIGHT
MORNING HOURS AHEAD OF THE COLD FRONT TUE...AND THEN GUSTY FROM
THE W TO NW BEHIND THE COLD FRONT TUE AFTERNOON. GUSTS OF 20 TO 25
KTS ARE LIKELY EITHER SIDE OF THE FRONT ON TUE...WITH EVEN
STRONGER GUSTS WITH AND JUST FOLLOWING THE PASSAGE OF THE COLD
FRONT.
LIGHT SW FLOW ALOFT OVERNIGHT BECOMES MODERATE SW BY DAWN
TUE...AND THEN MODERATE W TO NW TUE AFTERNOON.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
WEDNESDAY...
FORECAST CONFIDENCE...MEDIUM TO HIGH.
ALTERNATE SCENARIOS: TIMING OF MVFR CIGS AND SNOW MAY VARY BY AN
HOUR OR SO TUE...AND THERE COULD BE MORE IFR THAN FCST. GUSTY
WINDS WILL VARY...WITH BRIEF HIGHER GUSTS THAN FCST POSSIBLE.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EST 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M H H H H M M H M H H H
EKN CONSISTENCY M M M M M M H H H H H H
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H M H H H H H H H
AFTER 00Z WEDNESDAY...
IFR IN SNOW SHOWERS POSSIBLE THROUGH ABOUT 06Z WED IN THE
MOUNTAINS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY FROM 7 AM TUESDAY TO 4 AM EST
WEDNESDAY FOR WVZ005>008-013>016-018-024>029-033>036.
WINTER WEATHER ADVISORY FROM 7 AM TUESDAY TO 9 AM EST
WEDNESDAY FOR WVZ020-030>032-037>040-046-047.
WINTER WEATHER ADVISORY FROM 1 AM TUESDAY TO 4 AM EST
WEDNESDAY FOR WVZ009>011-017-019.
OH...WINTER WEATHER ADVISORY FROM 7 AM TUESDAY TO 4 AM EST
WEDNESDAY FOR OHZ087.
WINTER WEATHER ADVISORY FROM 1 AM TUESDAY TO 4 AM EST
WEDNESDAY FOR OHZ066-067-075-076-083>086.
KY...WINTER WEATHER ADVISORY FROM 7 AM TUESDAY TO 4 AM EST
WEDNESDAY FOR KYZ101>103-105.
VA...WINTER WEATHER ADVISORY FROM 7 AM TUESDAY TO 4 AM EST
WEDNESDAY FOR VAZ003-004.
&&
SYNOPSIS...TRM/26/JW
NEAR TERM...TRM/26
SHORT TERM...KTB/JW
LONG TERM...ARJ
AVIATION...TRMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 438 PM EST MON JAN 11 2016 OHZ066-067-075-076-083>086-WVZ009>011-017-019-122145- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD- PLEASANTS-TYLER-WIRT-RITCHIE- 438 PM EST MON JAN 11 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 4 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO AND PORTIONS OF NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>016-018-024>029- 033>036-122145- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 438 PM EST MON JAN 11 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TUESDAY TO 4 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ020-030>032-037>040-046-047-122145- DODDRIDGE-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 438 PM EST MON JAN 11 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TUESDAY TO 9 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607525.